I gave up contraception after the pill gave me blood clots in four months: Huffington Post writer
August 2, 2013 (LifeSiteNews.com) - A young journalism student has written a candid account revealing that she eventually gave up using birth after after she developed life-threatening blood clots in her legs and lungs after just four months' use of the birth control pill.
"I started taking birth control pills in January 2011. By May of that year, my doctor discovered that a blood clot had developed in my right leg and spread to my lungs," wrote Jamie Hergenrader in an article published in the Huffington Post.
"The pain in my hip, the swelling of my entire right leg and the breathing difficulty I experienced should've scared me enough to check it out," she remarked, but she rationalized away her symptoms.
"It wasn't until my mother dragged me into the doctor," Hergenrader wrote, "that I learned something was really wrong."
The 19-year-old, studying journalism at the University of Missouri-Columbia, had developed deep vein thrombosis – a blood clot in a vein, usually in the leg, that becomes fatal when it migrates to other parts of the body such as the lungs, a condition known as a pulmonary embolism.
Although the clot took only four months to develop, “Recovery was a seven-month process of ER trips, doctor visits three to four times a week and a few blood-thinning medications consisting of shots injected in my abdomen and a daily pill," Hergenrader explained. "I became severely anemic and had to go to the ER, where they considered giving me a blood transfusion."
Hergenrader stated that before she started using the pill she was made aware of the side effects but dismissed them as unlikely to affect her.
Click "like" if you are PRO-LIFE!
"Why would I worry? I had been perfectly healthy for 19 years. With the exception of one broken bone and a case of strep throat, sickness and injury were not a part of my past. I had no reason to worry because I had no idea what kind of damage birth control could cause," she wrote.
Hergenrader said the contraceptive pill she had been taking contained drospirenone, a synthetic version of the female hormone progesterone used in newer generation birth control pills that has a higher risk of producing blood clots than older forms of synthetic progestins.
The Food and Drug Administration (FDA) noted in a 2011 public announcement that it was conducting a safety review of birth control products containing drospirenone, that “all birth control pills pose a risk of blood clots,” but two studies published in the British Medical Journal contended that the contraceptives containing drospirenone posed two to three times a greater risk than other contraceptives containing the older form of progestin called levonorgestrel.
However, users of the older generations of contraceptive pills are also subject to a much higher risk of blood clots than women who don't use contraception.
The dangers of the older generations of contraceptive pills are outlined in the Physicians Desk Reference (PDR), which states that users of birth control are three times more likely to develop superficial venous thrombosis, and have a 4 to 11 times greater risk for deep vein thrombosis or pulmonary embolism than non-users.
The risk is even higher for those who are genetically predisposed to blood clots.
The French National Agency for the Safety of Drugs and Health Products (ANSM) found that between 2000 and 2011, contraceptive pills were linked to an average of 2,529 annual cases of venous thromboembolism (blood clots). The health watchdog also found that the newer generation pills caused more than twice as many deaths as the earlier pills.
The ANSM's study estimated that 14 of the 20 annual deaths of French women attributed to birth control pill use were caused by the third and fourth generation pills which contain drospirenone.
The drug is produced and marketed by Bayer Pharmaceuticals under such trade names as Yaz, Beyaz, Yasmin, and Safyral, as well as other brand names such as Ocella, Syeda, Zarah, Gianvi and Loryna.
Hergenrader noted that in the course of her research into the drug that had almost killed her she met other women who had similar experiences.
She related that Kaitlin Schroeder of Boulder, Colorado, told her she developed a portal vein thrombosis (the vein that carries blood from the stomach to the liver) as a side-effect of the NuvaRing, a flexible ring inserted once a month, when she was 22.
Jaimie Kuchar, a 22-year-old from Minnesota, told her she also had a deep vein thrombosis in her leg from a three-month estrogen pill, Gilessa.
"Talking with other women who shared the same experience really sparked my interest in the dangers of birth control," Hergenrader recalled.
"Jaimie, Kaitlin, and I are lucky to have caught ours early enough," Hergenrader wrote. "About half of people who have blood clots show no symptoms, making it much harder to diagnose, and therefore, possibly fatal. Even those who survive might have life-long health problems. Kaitlin must take blood thinners indefinitely. Jaimie suffered from a blood infection."
"I'm fortunate that my parents forced me to go to the doctor when I thought I had just pulled a muscle," she wrote.
Today, the young journalism student is happier – and wiser – for having given up birth control. After trying another form of contraception, she gave it up altogether.
Hergenrader stated that her experience with birth control pills resulted in a decision to reject birth control, but it has also left her anxious about her future health.
"After overcoming something life-threatening, I'm constantly in fear something can and will go wrong again. Every time I feel a twinge in my leg, I get scared. Every time I feel a shortness of breath, my heart races," she said.